Health Assessment: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

2Practice problems

1.Clinical assessment scoresMedium
E2 / 4+V4 / 5+M? / 6GCS 9?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 9, with E2 and V4. What motor score M was recorded, and which response does it describe? Give the number.

GCS 9E2V4
M =
2.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 24/min, SpO₂ 96% on supplemental oxygen, blood pressure 88/52 mmHg, pulse 40/min, alert, temperature 35.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 24SpO₂ 96%O₂SBP 88HR 40AT 35.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
3.Arterial blood gas interpretationMedium

Practice values: Na⁺ 143 mmol/L, glucose 27.9 mmol/L and urea 3.7 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 143 mmol/Lglucose 27.9 mmol/Lurea 3.7 mmol/L
Osm = mOsm/kg
4.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 31 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 31 mmol/L
PaCO₂ = mmHg
5.Nursing fundamentalsMedium

How does a nursing diagnosis differ from a medical diagnosis?

  1. AIt describes the patient's response to a health problem
  2. BIt is made by the doctor and copied by the nurse
  3. CIt names the disease or pathology that causes the patient's symptoms
  4. DIt is only used after surgery
6.Nursing fundamentalsHard

According to the gate control theory, why can rubbing a bumped elbow ease the pain?

  1. ARubbing removes the damaged tissue from the elbow
  2. BRubbing increases the release of pain chemicals so the nerves tire out
  3. CTouch signals reduce pain signals passing up the spinal cord
  4. DRubbing makes the elbow numb by stopping its blood supply
7.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C95.3 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 95.3 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

95.3 °F
T = °C
8.Nursing math & unit conversionsHard
3 cups? mL3 fl oz? mL4 tbsp? mL½ tsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 3 cups of tea, 3 fl oz of juice, 4 tbsp of liquid supplement, ½ tsp of cough syrup. Using the equivalents given, find the total oral intake V in mL.

1 cup = 8 fl oz = 240 mL1 fl oz = 30 mL1 tbsp = 15 mL1 tsp = 5 mL
V = mL

3Solutions

1.Clinical assessment scores

Answer: M = 3

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 9 − 2 − 4 = 3
M3: abnormal flexion of the arms (decorticate posture)

Answer

M = 3
2.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 24/min → 2
SpO₂ 96% → 0
on oxygen → 2
SBP 88 mmHg → 3
HR 40/min → 3
alert (A) → 0
T 35.0 °C → 3

Total and red scores

NEWS2 = 2 + 0 + 2 + 3 + 3 + 0 + 3 = 13
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

3.Arterial blood gas interpretation

Answer: Osm = 318 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·143 + 27.9 + 3.7 = 317.6 ≈ 318 mOsm/kg

Answer

Osm = 318 mOsm/kg
4.Arterial blood gas interpretation

Answer: PaCO₂ = 42.7 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·31 + 21 = 42.7 mmHg

Answer

PaCO₂ = 42.7 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

5.Nursing fundamentals

Answer: A · It describes the patient's response to a health problem

Why this is the answer

A medical diagnosis names the disease, such as pneumonia. A nursing diagnosis describes the patient's needs or responses, such as impaired gas exchange or risk of falls, which nursing care addresses.

Answer

A · It describes the patient's response to a health problem
6.Nursing fundamentals

Answer: C · Touch signals reduce pain signals passing up the spinal cord

Why this is the answer

The gate control theory proposes that input from touch fibres "closes the gate" in the dorsal horn of the spinal cord, reducing pain transmission. This underlies massage and TENS.

Answer

C · Touch signals reduce pain signals passing up the spinal cord
7.Nursing math & unit conversions

Answer: T = 35.2 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

95.3 − 32 = 63.3

Multiply by 5/9

T = 63.3·5/9 = 35.17 ≈ 35.2 °C

Answer

T = 35.2 °C
8.Nursing math & unit conversions

Answer: V = 872.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

3 cups = 3·240 = 720 mL
3 fl oz = 3·30 = 90 mL
4 tbsp = 4·15 = 60 mL
½ tsp = 0.5·5 = 2.5 mL

Add

V = 720 + 90 + 60 + 2.5 = 872.5 mL

Answer

V = 872.5 mL

ExamProblems · examproblems.com/courses/health-assessment